Alert archive / Nebraska / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 289, NWS Hastings, NE

August 8, 2011Franklin County, Harlan County, Kearney County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Aug 8, 2011, 8:33 PM CDT for Franklin County, Harlan County, Kearney County, Nebraska. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 8, 2011, 8:33 PM CDT (01:33 UTC)
Expired
Aug 8, 2011, 9:15 PM CDT
In force
42 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Franklin County, NE, Harlan County, NE, Kearney County, NE

The radar

The Grand Island radar (KUEX), 56 km from the middle of the area, began a volume at 01:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 8, 6:44 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.6 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2011-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 170 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2011-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
170 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
1750 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 6:11 PM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, Aug 8, 6:11 PM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
611 PM CDT MON AUG 8 2011

.AVIATION...00Z TAF. THUNDERSTORMS ACROSS WESTERN NEBRASKA WILL
CONTINUE TO MOVE SOUTHEAST INTO THE EARLY EVENING AS AN UPPER
LEVEL DISTURBANCE MOVES ACROSS THE AREA. IT IS DOUBTFUL THAT
COVERAGE WILL BECOME GREAT ENOUGH TO WARRANT A CHANCE OF
THUNDERSTORMS ARE KGRI...SO KEPT IT OUT OF THE LATEST TAF. MOST OF
THE TAF PERIOD SHOULD BE DOMINATED BY PASSING MID AND HIGH LEVEL
CLOUDS...WITH A CEILING POSSIBLE AT TIMES. WINDS SHOULD BE FAIRLY
LIGHT THROUGH MUCH OF THE PERIOD.

&&

.PREV DISCUSSION... /ISSUED 257 PM CDT MON AUG 8 2011/

SHORT TERM...THROUGH 12Z WEDNESDAY. PRIMARY FORECAST CONCERNS
CENTER UPON CHANCES FOR PRECIPITATION. MORNING UPPER AIR ANALYSIS
INDICATES QUASI-ZONAL TO NORTHWESTERLY FLOW ACROSS THE CENTRAL
PLAINS WITH THE UPPER LEVEL JET AXIS POSITIONED OVERHEAD OUR CWA
IN THE 70-90KT RANGE. WATER VAPOR IMAGERY INDICATES A MID LEVEL
SHORT WAVE PUSHING INTO THE MISSISSIPPI VALLEY...WITH ANOTHER MID
LEVEL SHORT WAVE MOVING INTO NORTHWESTERN NEBRASKA AND A MID LEVEL
LOW POSITIONED OVER SOUTHERN MANITOBA AND MOVING SOUTHEAST. AT THE
SURFACE A WEAKENING SURFACE FRONT JUST SOUTH OF HIGHWAY 6 HAS MORE
OR LESS WEAKENED INTO A TROUGH...WITH ANOTHER SURFACE FRONT NOTED
OVER PORTIONS OF SOUTHERN KANSAS AND NORTHERN OKLAHOMA.

SHORT TERM MODEL GUIDANCE CONTINUES TO INDICATE THE APPROACHING MID
LEVEL SHORT WAVE WILL PUSH ACROSS NORTH/NORTHEASTERN NEBRASKA
LATER TONIGHT...WITH THE TROUGH AXIS LIKELY CLEARING THE AREA DURING
THE 00Z-03Z TIME FRAME. APPRECIABLE KINEMATIC FORCING WILL REMAIN
LIMITED UNTIL THERMAL ADVECTION AND DPVA AHEAD OF THE APPROACHING
MID LEVEL SHORT WAVE NEARS THE AREA. EVEN THEN AM NOT OVERLY
EXCITED REGARDING LATE AFTERNOON/EARLY EVENING PRECIPITATION
CHANCES WITH THE BULK OF THE OMEGA REMAINING NORTHEAST OF OUR
CWA...BUT WITH ENOUGH AFTERNOON HEATING AND PERHAPS SOME
ADDITIONAL FORCING NEAR THE SURFACE TROUGH OVER SOUTH CENTRAL
NEBRASKA...ISOLATED THUNDERSTORM ACTIVITY CANNOT BE RULED OUT.
SHOULD THUNDERSTORM DEVELOPMENT BE REALIZED...0-1KM MLCAPE VALUES
OF 1500-2000J/KG WILL LIKELY BE WAITING...WITH DEEP LAYER BULK
SHEAR VALUES GENERALLY IN THE 40-45KT RANGE. GIVEN ALL THIS...WILL
CONTINUE TO HIGHLIGHT THE POSSIBILITY OF SEVERE WEATHER LATE THIS
AFTERNOON THROUGH THIS EVENING.

PRECIPITATION CHANCES WILL BE NEXT TO NIL ONCE THE MID LEVEL
TROUGH AXIS CLEARS THE AREA...THUS KEPT 06Z-12Z TUESDAY DRY. MUCH
OF THE CWA SHOULD REMAIN DRY DURING THE DAY TUESDAY AS WELL AS
SURFACE RIDGING INFILTRATES THE AREA THUS ALLOWING FOR DECREASING
LOW LEVEL MOISTURE LEVELS AND A CONTINUED LACK OF KINEMATIC
FORCING. SHORT TERM GUIDANCE SUGGESTS THE SURFACE RIDGE WILL MOVE
EAST OF THE AREA BY LATE TUESDAY AFTERNOON THUS ALLOWING FOR LOW
LEVEL RETURN FLOW ALONG WITH RESULTANT LOW LEVEL THERMAL ADVECTION
AND ISENTROPIC UPGLIDE. THIS LOW LEVEL RETURN FLOW...WORKING IN
CONCERT WITH AN APPROACHING MID LEVEL SHORT WAVE FROM THE
NORTHWEST...WILL LIKELY RESULT IN PRECIPITATION ACROSS MUCH OF THE
CWA LATE TUESDAY NIGHT INTO WEDNESDAY MORNING. QPF FIELDS FROM THE
SREF MEAN...NAM...EC AND OPERATIONAL GFS ALL SUGGEST BETWEEN A
HALF INCH AND ONE INCH OF RAINFALL WILL BE OBSERVED ACROSS THE
AREA...WITH THE HEAVIEST PRECIPITATION EXPECTED ACROSS OUR
SOUTHWEST WHERE THE NOSE OF A 40-50KT LLJ WILL LIKELY PROMOTE
ENOUGH LOW LEVEL MOISTURE ADVECTION AND CONVERGENCE FOR ADDITIONAL
LIFT AND RESULTANT HEAVIER PRECIPITATION.

LONG TERM...WEDNESDAY THROUGH MONDAY...A COLD FRONT IS EXPECTED TO
PUSH SOUTHWARD ACROSS THE CENTRAL PLAINS AND INTO SOUTHERN KANSAS ON
WEDNESDAY...WITH 850 MB TEMPS FORECAST TO DROP 6-8C BEHIND THIS
FRONT BY AFTERNOON. WITH THIS COOLER AND UNSETTLED AIRMASS IN
PLACE...EXPECT WEDNESDAY TO BE AN UNSEASONABLY COOL DAY ACROSS THE
ENTIRE FORECAST AREA WITH AFTERNOON TEMPERATURES EXPECTED TO BE 10
DEGREES OR MORE BELOW NORMAL FOR THIS TIME OF YEAR. IN ADDITION TO
COOLER TEMPS...EXPECT SIGNIFICANT CLOUD COVER AND A GOOD CHANCE OF
SHOWERS DURING THE DAY ON WEDNESDAY...AS THERE IS EXPECTED TO BE
LINGERING SHOWER ACTIVITY BEHIND THE COLD FRONT AND TUESDAY NIGHTS
UPPER LEVEL SHORTWAVE...ALONG WITH ANOTHER QUICK PASSING UPPER LEVEL
DISTURBANCE EXPECTED TO TRACK ACROSS THE LOCAL AREA DURING THE
AFTERNOON.

THIS PROGRESSIVE UPPER LEVEL PATTERN...WHICH HAS RESULTED IN
PERIODIC CHANCES FOR SHOWERS AND THUNDERSTORMS THE PAST FEW
DAYS...IS THEN EXPECTED TO CONTINUE THROUGH AT LEAST FRIDAY BEFORE
AN UPPER LEVEL RIDGE OF HIGH PRESSURE ATTEMPTS TO BUILD ACROSS THE
ROCKIES...HELPING TO DIMINISH SHOWER AND THUNDERSTORM CHANCES
SOMEWHAT OVER THE UPCOMING WEEKEND. KEPT DAYTIME PERIODS FOR BOTH
SATURDAY AND SUNDAY DRY AND SEASONABLE ACROSS THE ENTIRE FORECAST
AREA...BUT INCLUDED LOW POPS DURING THE OVERNIGHT HOURS FOR THE
SOUTHERN THIRD OF THE FORECAST AREA TO ACCOUNT FOR UNCERTAINTY IN
LATEST NUMERICAL GUIDANCE.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Aug 8, 7:06 PM CDT, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
706 PM CDT MON AUG 8 2011

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
091200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
706 PM CDT MON AUG 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE OVER THE ENTIRE OUTLOOK AREA THIS
EVENING. SOME OF THE STORMS COULD BE SEVERE...ESPECIALLY WEST OF
HIGHWAY 281...WITH WIND GUSTS TO 70 MPH AND HAIL TO THE SIZE OF
GOLF BALLS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORM CHANCES RETURN TO THE FORECAST LATE TUESDAY AFTERNOON FOR
LOCATIONS GENERALLY ALONG AND WEST OF A LINE FROM ORD...TO
KEARNEY...TO BEAVER CITY IN NEBRASKA. THUNDERSTORMS WILL THEN BECOME
MORE LIKELY ACROSS THE ENTIRE OUTLOOK AREA TUESDAY NIGHT. SOME OF
THE STORMS LATE TUESDAY AFTERNOON THROUGH TUESDAY NIGHT COULD BE
SEVERE...WITH HAIL TO THE SIZE OF QUARTERS AND THUNDERSTORM WIND
GUSTS TO 60 MPH BEING THE PRIMARY SEVERE WEATHER THREATS. HEAVY
RAINFALL WILL ALSO BE POSSIBLE ACROSS THE OUTLOOK AREA TUESDAY NIGHT.

INTERMITTENT CHANCES FOR THUNDERSTORMS REMAIN IN THE FORECAST
WEDNESDAY THROUGH FRIDAY...AS WELL AS SATURDAY NIGHT. SEVERE
WEATHER CANNOT BE RULED OUT...WITH HAIL TO THE SIZE OF QUARTERS
AND THUNDERSTORM WIND GUSTS TO 60 MPH BEING THE PRIMARY SEVERE
WEATHER THREATS. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH
ANY THUNDERSTORM ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Local storm report, Aug 8, 7:57 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
757 PM CDT MON AUG 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND GST     7 S ELWOOD              40.49N 99.86W
08/08/2011  E70 MPH          GOSPER             NE   STORM CHASER

            ESTIMATED 60 TO 70 MPH WINDS WERE ACCOMPANIED BY NICKEL
            TO QUARTER SIZE HAIL.

&&

KING
Local storm report, Aug 8, 8:07 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
807 PM CDT MON AUG 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             FUNK                    40.46N 99.25W
08/08/2011  E0.75 INCH       PHELPS             NE   TRAINED SPOTTER

&&

GUERRERO
Local storm report, Aug 8, 8:08 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
808 PM CDT MON AUG 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND GST     2 E SMITHFIELD          40.57N 99.70W
08/08/2011  E65 MPH          GOSPER             NE   EMERGENCY MNGR

&&

GUERRERO
Local storm report, Aug 8, 8:11 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
811 PM CDT MON AUG 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0804 PM     HAIL             1 NE HOLDREGE           40.45N 99.36W
08/08/2011  E0.75 INCH       PHELPS             NE   TRAINED SPOTTER

&&

GUERRERO
Local storm report, Aug 8, 8:18 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
818 PM CDT MON AUG 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             7 SE HOLDREGE           40.37N 99.28W
08/08/2011  E1.00 INCH       PHELPS             NE   PUBLIC

&&

GUERRERO
Special weather statement, Aug 8, 8:29 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
829 PM CDT MON AUG 8 2011

NEZ074-083-084-090215-
FRANKLIN NE-HARLAN NE-KEARNEY NE-
829 PM CDT MON AUG 8 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KEARNEY...EXTREME
EASTERN HARLAN AND FRANKLIN COUNTIES UNTIL 915 PM CDT...

AT 827 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WILCOX...OR 15 MILES SOUTHEAST OF
HOLDREGE...MOVING SOUTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  NAPONEE...
  BLOOMINGTON...
  FRANKLIN...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4035 9918 4043 9918 4040 9902 4003 9873
      4000 9913 4000 9919 4035 9920
TIME...MOT...LOC 0129Z 329DEG 24KT 4030 9914

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 7:04 PM CDTSevere Thunderstorm WarningGIDDawson, Gosper41 min
Aug 8, 7:35 PM CDTSevere Thunderstorm WarningGIDHarlan, Kearney, Phelps40 min
Aug 8, 7:45 PM CDTSevere Thunderstorm WarningGIDFurnas, Gosper45 min
Aug 8, 8:10 PM CDTSevere Thunderstorm WarningGIDFurnas, Gosper, Harlan, Phelps33 min
Aug 8, 8:29 PM CDTSpecial Weather StatementGIDFranklin46 min
Aug 8, 9:15 PM CDTSevere Thunderstorm WarningGIDFranklin45 min
Aug 9, 6:18 PM CDTSevere Thunderstorm WarningGIDPhillips, Rooks42 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.